I was on 2-4 mg's of abilify at various different times for 5 years. I just tried to quit cold? turkey and have been having majorly unpleasant withdrawal symptoms. Should I tough it out for a few days or go back up and try to wean off slowly?
Abilify - Should I wean off or go cold turkey?
Question posted by Jtkachuk on 9 Jan 2021
Last updated on 20 February 2021
I'll tell you how slowly you have to go off this "stuff" called Abilify. It is now mid to late Feb, and I still take 2 and 1/2 mgs. When deciding to commence an excruciating tapering last August, I started at a dose of 10 mgs. That is 7 months so far, and I expect I won't be off completely for another 6 months because I am very sensitive to the withdrawal syndrome this thing gives me.
One other factor is I got put on Abilify as many people do as an adjunct to depression and not psychosis, and the psychiatrist was not willing to take the risk of reduction of Abilify.
I would not put too much faith in the nurse practitioners or prescribers because in my case the last one told me I could just go from a 5 mg dose to complete elimination in 4 weeks tops. I think the psychiatrist are nuts themselves! I hope this sets you straight on the going cold turkey approach.
As said above, both the Abilify literature on Drugs.com and on the Patient Information sheet you should have received with your prescription say:
"You should not stop using Abilify suddenly. Stopping suddenly may make your condition worse."
"Although this medication is not classified as addictive, your body may become have become used to having this drug in its system. As such, you should not stop taking this prescribed medication abruptly; see your doctor before reducing or discontinuing Abilify. You can reduce unpleasant withdrawal symptoms by slowly tapering off of the drug under a doctor's supervision."
Yes, definitely a taper. However, I would strongly suggest that you get professional advice rather than using "information" you get on the internet. Maybe so many of these people are having problems tapering because they are not doing it properly...
I wouldn't stop abruptly like you say you have already done. Talk to your health care provider or a pharmacist ASAP for advice on what to do next. If your withdrawal symptoms are getting worse or not getting better then it might be advised to discontinue your self indused discontinuance and tapper off slowly but get in touch with a health care professional ASAP.
First off you must speak with your Dr. before you take things into your own hands. Stopping suddenly apart from withdrawals may make your condition worse.
You must discontinue this antipsychotic gradually under medical supervision. As I mentioned have your Dr. help you with a discontinuation schedule.
Take care, masso
Please “Never” quit cold turkey. Stopping abruptly can cause withdrawals symptoms as you mentioned. Let your doctor gradually reduce the dosage until you are feeling better.
abilify, depression, agitated state, withdrawal, cold turkey, symptom
- Abilify uses and safety info
- Abilify information for Healthcare Professionals (includes dosage details)
- Side effects of Abilify (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.